Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Decomposition numbers of $ p$-solvable groups


Author: Forrest Richen
Journal: Proc. Amer. Math. Soc. 25 (1970), 100-104
MSC: Primary 20.40
MathSciNet review: 0254146
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the character theory of finite groups one decomposes each ordinary irreducible character $ {\chi _i}$ of a group into an integral linear combination of $ p$-modular irreducible characters $ {\phi _j},{\chi _i} = \sum {{d_{ij}}{\phi _j}} $. The nonnegative integers $ {d_{ij}}$ are called the $ p$-decomposition numbers. Let $ G$ be a $ p$-solvable group whose $ p$-Sylow subgroups are abelian. If $ G/{O_{p'p}}(G)$ is cyclic the $ p$-decomposition numbers are $ \leqq 1$. This condition is far from necessary as any group $ G$ with abelian, normal $ p$-Sylow subgroup $ P$ with $ G/P$ abelian has $ p$-decomposition numbers $ \leqq 1$. A result of Brauer and Nesbitt together with the first result yields the following. A group $ G$ has a normal $ p$-complement and abelian $ p$-Sylow subgroups if and only if each irreducible character of $ G$ is irreducible as a $ p$-modular character.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20.40

Retrieve articles in all journals with MSC: 20.40


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1970-0254146-2
PII: S 0002-9939(1970)0254146-2
Keywords: $ p$-solvable group, decomposition numbers, $ p$-modular character, ordinary character
Article copyright: © Copyright 1970 American Mathematical Society